Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I recently took a course on group theory, which mentioned that the following proposition is equivalent to the continuum hypothesis: "The infinite symmetric group (i.e. the group of permutations on the set $\mathbb{N}$) has exactly 4 normal subgroups." Does anyone have any references or explanation for this?

share|cite|improve this question
Well, one of the normal subgroups is the set of permutations of finite support. – Arturo Magidin Jul 4 '12 at 0:58
The support are the elements that are not fixed by the permutation. I.e., I'm refering to the subgroup of permutations that are the identity on a cofinite subset of $\mathbb{N}$. – Arturo Magidin Jul 4 '12 at 1:01
up vote 8 down vote accepted

You are inquiring about the Schreier-Ulam theorem. This old MO post contains an answer of mine with the statement of the result; here is a link to the original paper (thanks to t.b.). I would be happy to supplement this and/or that answer with a link to a free, electronically available English language proof, if anyone knows one.

share|cite|improve this answer
How does this relate to CH? Does this theorem assume it? As I see it, it seems that the theorem, if true with no assumptions, would imply that the statement in question is false... – tomasz Jul 4 '12 at 1:18
@tomasz: CH does not enter into it. Schreier-Ulam states that the only nontrivial normal subgroups of $S_{\Omega}$ are $\cup A_n$ and $\cup S_n$. The other two (to make up the count of four) are the trivial and total subgroup. – Arturo Magidin Jul 4 '12 at 1:27
The original paper by Schreier and Ulam is available here for those who read German. The homepage of the Polish Virtual Library is certainly worth bookmarking. – t.b. Jul 4 '12 at 1:28
@mlbaker: Seems like it. On the other hand, I'd be surprised if counting the normal subgroups of permutations of $\mathbb{R}$ was not contingent on CH. One would expect (at least) a normal subgroup of the form "all permutations fixing $\aleph_\alpha$ elements" for each $\aleph_\alpha < \mathfrak{c}$. – Jason DeVito Jul 4 '12 at 2:14
@mlbaker: I don't see how CH would come into it in any case. The arguments are all finitistic, since we are dealing with groups. – Arturo Magidin Jul 4 '12 at 4:07

For a general infinite set $X$, the normal subgroups of Sym$(X)$ are:

  1. Sym$(X)$;

  2. the trivial subgroup;

  3. the even permutations of $X$ with finite support;

  4. for each cardinality $c$ with $\aleph_0 \le c \le |X|$, the group of all permutations of $X$ with support less than $c$.

There is a straightforward proof in Chapter 8 of the book "Permutation Groups" by J.D. Dixon and B.M. Mortimer, where the result is attributed to Baer.

I don't think the proof uses CH or GCH although the result itself is affected by CH.

share|cite|improve this answer
I don't have Dixon and Mortimer available, but I think the original reference is R. Baer, Die Kompositionsreihe der Gruppe aller eineindeutigen Abbildungen einer unendlichen Menge auf sich, Studia Math. 5 (1934), 15-17. – t.b. Jul 4 '12 at 11:35

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.